Alert archive / Michigan / Tornado Warnings in 1999
Tornado Warning 8, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this tornado warning at Jul 28, 1999, 5:08 PM EDT for Clare County, Michigan. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 28, 1999, 5:08 PM EDT (21:08 UTC)
- Expired
- Jul 28, 1999, 5:45 PM EDT
- In force
- 37 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Clare County, MI
The radar
The NCL Michigan radar (KAPX), 89 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 5:30 PM EDT | Hail 1 | Harrison, MI | 3/4" to 1" diameter hail was observed in Harrison and Leota. |
| Jul 28, 5:45 PM EDT | Hail 0.75 | Gladwin, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 4:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2571 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 282109 RRA TORGRR MIC035-282145- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 508 PM EDT WED JUL 28 1999 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * TORNADO WARNING FOR... CLARE COUNTY IN CENTRAL MICHIGAN * UNTIL 545 PM EDT * AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 2 MILES EAST OF LEOTA...OR ABOUT 23 MILES NORTH OF CLARE... MOVING SOUTHEAST AT 30 MPH. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. LAT...LON 4426 8488 4410 8500 4387 8448 4406 8432
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Jul 28, 3:30 PM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 28, 3:30 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 330 PM EDT WED JUL 28 1999 ...MAIN CONCERN CONTINUES TO BE THUNDERSTORM POTENTIAL FOR THIS THIS EVENING AND OVERNIGHT... .TONIGHT... HIGH PRESSURE CONTINUES OVER THE CENTRAL US PUTTING GREAT LAKES REGION IN A NW FLOW AROUND PERIMETER ALLOWING SYSTEMS TO SLIDE SE INTO FA. LATEST WV IMAGERY SHOWS DRYING AT THE MID LEVELS WITH A SERIES OF VORTS RIDDING ALONG UPPER LEVEL JET EFFECTING OUR WEATHER AS EARLY AS 19 OR 20Z AS SUGGESTED BY THE ETA WHICH INITIALIZED NICELY IN RELATION TO VORTS REPRESENTED ON WV. CURRENT SURFACE ANALYSIS SHOWS WARM FRONT THROUGH CWA AT 3PM AS EVIDENT BY DEWPOINTS RETURNING INTO THE THE UPPER 60S TO LOWER 70. ASSOCIATED TROF MOVING INTO NRN MICH EXTENDING BACK INTO WI AND PROGGED TO REACH WRN MICH CLOSER TO 23Z...BY BOTH THE NGM AND ETA MODELS. DESPITE TIMING OF FRONT SW LOWER MI ALREADY UNSTABLE WITH CAPES ABV 4500 J/KG AND LIS GREATER THAN -10. SOME CONVECTION TRIED TO FIRE LAKE BREEZE NEAR KSBN...ALTHOUGH LOOKING FOR BEST CHANCE OF THUNDERSTORMS DEVELOPMENT CLOSER TO FROPA. WITH ALL THIS INSTABILITY...NOT TO MENTION THE GOOD SHEAR OVER GREAT LAKES REGION...ANY TS DEVELOPMENT COULD REACH SEVERE LEVELS CLOSER TO ARRIVAL OF FRONT. .THURSDAY AND THURSDAY NIGHT... AS FOR THURSDAY LOOKS LIKE ANOTHER REPEAT WITH A FRONTAL SYSTEM MOVING OVER FA LATE IN THE DAY AND EXTENDING OUT OVER CENTRAL MICH AFTER 06Z. WITH ALREADY HIGH DEW POINT AND ANOTHER APPROACHING FRONT ITS HARD TO REMOVE ANY CHANCE OF SHOWERS AND THUNDERSTORMS WITH THE UNSTABLE ATMOSPHERE ALREADY IN PLACE. THE DIFFERENCE FROM TODAY IS THE LACK OF UPPER LEVEL SUPPORT. ALTHOUGH THIS SFC FRONT APPEARS MORE ORGANIZED AS IT MOVES OVER FA WITHOUT DEPTH...OR UPPER LEVEL SUPPORT...IT WILL BE HARDER TO FIRE THUNDERSTORMS. MOS GUIDANCE BACKED DOWN FROM 99 TO 96 DEGREES FOR GRR WHICH MAY STILL BE TO HIGH. WILL BACK OFF SLIGHTLY ON TEMP TO AROUND OR LOWER 90S. WITH THESE TEMPS AND RELATIVELY HIGH DEW POINTS 92/70 WOULD PRODUCT A HEAT INDEX NEAR 100...SO REGARDLESS THURSDAY WILL BE A HOT ONE. .FRIDAY... LOOKS LIKE A BREAK IN THE PATTERN FOR FRIDAY AS MODELS CONTINUE SHOW HIGH OVER CENTRAL AMPLIFYING OVER MICH. THIS WILL KEEP ANY SYSTEMS AWAY FROM MICH...THUS A DRY FORECAST. HIGH TEMPS SHOULD CONTINUED IN THE LOWER AND REACHING INTO THE MID 90 FOR AREAS AROUND CWA. MCINERNEY .IN THE EXTENDED... FLOW ALOFT BEGINS TO BECOME A BIT MORE ZONAL ACRS THE REGION...AS SHORTWAVE ENERGY MOVES ACROSS SOUTHERN CANADA WHICH IN TURN DAMPENS THE RIDGING SOMEWHAT. MAIN WX PLAYER IN THE EXTENDED IS SHORTWAVE THAT SWINGS THROUGH THE NRN GRT LKS ON SATURDAY WHICH PUSHES A COLD FRONT THROUGH THE FCST AREA ON SATURDAY AS WELL. RIDGING BUILDS INTO THE AREA BEHIND THE FRONT FOR SUNDAY AND MONDAY...WHICH WILL PROVIDE COOLER AND LESS HUMID CONDITIONS. DUKESHERER .GRR...NONE.
In the hours before
Special weather statement, Jul 28, 12:01 PM EDT, 5 hours 7 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-291200- HAZARDOUS WEATHER POTENTIAL STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1201 PM EDT WED JUL 28 1999 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR TODAY AND TONIGHT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. HAZARDS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE SOUTHWEST QUARTER OF LOWER MICHIGAN TODAY AND TONIGHT AS WARM MOIST AIR RETURNS TO THE REGION. THE PRIMARY THREAT WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH ALTHOUGH LARGE HAIL GREATER THAN 1 INCH IN DIAMETER WILL ALSO BE POSSIBLE. DISCUSSION... A WARM FRONT MOVING THROUGH SOUTHWEST LOWER MICHIGAN THIS AFTERNOON WILL CONTINUE TO LIFT SLOWLY NORTH TODAY. WARM MOIST AIR WILL RETURN TO SOUTHWEST MICHIGAN AS THIS FRONT LIFTS NORTH. AN UPPER LEVEL RIDGE OVER THE CENTRAL ROCKIES WILL KEEP A FAST NORTHWEST FLOW ALOFT OVER THE GREAT LAKES. IN THE THIS FAST FLOW AN UPPER LEVEL DISTURBANCE OVER NORTHWEST WISCONSIN AT MIDDAY WILL MOVE SOUTHEAST TOWARDS MICHIGAN THIS AFTERNOON. AS THIS DISTURBANCE INTERACTS WITH THE INCREASINGLY MOIST AND UNSTABLE AIRMASS ACROSS WISCONSIN AND LOWER MICHIGAN THUNDERSTORMS ARE EXPECTED TO DEVELOP. THE STRONG MID AND UPPER LEVEL WINDS WILL INTERACT WITH THESE THUNDERSTORMS AND SOME STORMS MAY BECOME SEVERE. THERE IS THE CHANCE THAT STORMS TO THE WEST WILL ORGANIZE INTO A SQUALL LINE WHICH WOULD MOVE ACROSS SOUTHWEST MICHIGAN TONIGHT. THE PRIMARY THREAT FROM ANY THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH ALTHOUGH LARGE HAIL GREATER THAN 1 INCH IN DIAMETER WILL ALSO BE POSSIBLE. SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT IN SOUTHWEST LOWER MICHIGAN. ...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR THURSDAY THROUGH SUNDAY... HAZARDS...THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS ACROSS SOUTHWEST MICHIGAN ON THURSDAY. THE PRIMARY THREAT FROM THESE STORMS WOULD BE DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. A STRONG UPPER LEVEL RIDGE WILL REMAIN OVER THE CENTRAL ROCKIES KEEPING A FAST NORTHWEST FLOW OVER THE GREAT LAKES REGION ON THURSDAY. WITH A MOIST UNSTABLE AIRMASS IN PLACE AND A SERIES OF UPPER LEVEL DISTURBANCES MOVING THROUGH THE GREAT LAKES THERE WILL BE THE POTENTIAL FOR SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS AND LARGE HAIL ON THURSDAY. IT WILL ALSO BE HOT AND HUMID ACROSS SOUTHWEST MICHIGAN ON THURSDAY WITH HEAT INDICES APPROACHING 100 DEGREES IN SOME AREAS. ALTHOUGH IT WILL REMAIN WARM THROUGH THE WEEKEND AND THERE WILL BE A CHANCE OF THUNDERSTORMS ON SATURDAY AND SUNDAY NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.
Special weather statement, Jul 28, 12:01 PM EDT, 5 hours 7 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-291200- HAZARDOUS WEATHER POTENTIAL STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1201 PM EDT WED JUL 28 1999 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR TODAY AND TONIGHT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. HAZARDS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE SOUTHWEST QUARTER OF LOWER MICHIGAN TODAY AND TONIGHT AS WARM MOIST AIR RETURNS TO THE REGION. THE PRIMARY THREAT WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH ALTHOUGH LARGE HAIL GREATER THAN 1 INCH IN DIAMETER WILL ALSO BE POSSIBLE. DISCUSSION... A WARM FRONT MOVING THROUGH SOUTHWEST LOWER MICHIGAN THIS AFTERNOON WILL CONTINUE TO LIFT SLOWLY NORTH TODAY. WARM MOIST AIR WILL RETURN TO SOUTHWEST MICHIGAN AS THIS FRONT LIFTS NORTH. AN UPPER LEVEL RIDGE OVER THE CENTRAL ROCKIES WILL KEEP A FAST NORTHWEST FLOW ALOFT OVER THE GREAT LAKES. IN THE THIS FAST FLOW AN UPPER LEVEL DISTURBANCE OVER NORTHWEST WISCONSIN AT MIDDAY WILL MOVE SOUTHEAST TOWARDS MICHIGAN THIS AFTERNOON. AS THIS DISTURBANCE INTERACTS WITH THE INCREASINGLY MOIST AND UNSTABLE AIRMASS ACROSS WISCONSIN AND LOWER MICHIGAN THUNDERSTORMS ARE EXPECTED TO DEVELOP. THE STRONG MID AND UPPER LEVEL WINDS WILL INTERACT WITH THESE THUNDERSTORMS AND SOME STORMS MAY BECOME SEVERE. THERE IS THE CHANCE THAT STORMS TO THE WEST WILL ORGANIZE INTO A SQUALL LINE WHICH WOULD MOVE ACROSS SOUTHWEST MICHIGAN TONIGHT. THE PRIMARY THREAT FROM ANY THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH ALTHOUGH LARGE HAIL GREATER THAN 1 INCH IN DIAMETER WILL ALSO BE POSSIBLE. SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT IN SOUTHWEST LOWER MICHIGAN. ...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR THURSDAY THROUGH SUNDAY... HAZARDS...THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS ACROSS SOUTHWEST MICHIGAN ON THURSDAY. THE PRIMARY THREAT FROM THESE STORMS WOULD BE DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. A STRONG UPPER LEVEL RIDGE WILL REMAIN OVER THE CENTRAL ROCKIES KEEPING A FAST NORTHWEST FLOW OVER THE GREAT LAKES REGION ON THURSDAY. WITH A MOIST UNSTABLE AIRMASS IN PLACE AND A SERIES OF UPPER LEVEL DISTURBANCES MOVING THROUGH THE GREAT LAKES THERE WILL BE THE POTENTIAL FOR SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS AND LARGE HAIL ON THURSDAY. IT WILL ALSO BE HOT AND HUMID ACROSS SOUTHWEST MICHIGAN ON THURSDAY WITH HEAT INDICES APPROACHING 100 DEGREES IN SOME AREAS. ALTHOUGH IT WILL REMAIN WARM THROUGH THE WEEKEND AND THERE WILL BE A CHANCE OF THUNDERSTORMS ON SATURDAY AND SUNDAY NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.
Special weather statement, Jul 28, 4:27 PM EDT, 41 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-290300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
427 PM EDT WED JUL 28 1999
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 1100 PM EDT WEDNESDAY EVENING. THIS WATCH INCLUDES THE
FOLLOWING COUNTIES
IN WEST CENTRAL MICHIGAN
OCEANA...MUSKEGON...MASON...NEWAYGO AND LAKE
IN SOUTH CENTRAL MICHIGAN
INGHAM...CLINTON...JACKSON...IONIA...CALHOUN AND EATON
IN CENTRAL MICHIGAN
OSCEOLA...GRATIOT...MONTCALM...MECOSTA...ISABELLA AND CLARE
IN SOUTHWEST MICHIGAN
KALAMAZOO...KENT...VAN BUREN...OTTAWA...BARRY AND ALLEGAN
THIS WATCH INCLUDES THE ADJOINING WATERS OF AFFECTED LAKESHORE
COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.Special weather statement, Jul 28, 4:27 PM EDT, 41 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-290300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
427 PM EDT WED JUL 28 1999
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 1100 PM EDT WEDNESDAY EVENING. THIS WATCH INCLUDES THE
FOLLOWING COUNTIES
IN WEST CENTRAL MICHIGAN
OCEANA...MUSKEGON...MASON...NEWAYGO AND LAKE
IN SOUTH CENTRAL MICHIGAN
INGHAM...CLINTON...JACKSON...IONIA...CALHOUN AND EATON
IN CENTRAL MICHIGAN
OSCEOLA...GRATIOT...MONTCALM...MECOSTA...ISABELLA AND CLARE
IN SOUTHWEST MICHIGAN
KALAMAZOO...KENT...VAN BUREN...OTTAWA...BARRY AND ALLEGAN
THIS WATCH INCLUDES THE ADJOINING WATERS OF AFFECTED LAKESHORE
COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:05 PM EDT | Severe Thunderstorm Warning | GRR | Clare | 30 min |
| Jul 28, 7:47 PM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 43 min |
Nearby
Tornado Warnings in Michigan, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.